TeacherServer.com
Home | How It Works | Stats
Login | Register
     
 
Topic Go Back
 
     
     
 
Tip
Posted on September 19, 2012 2:41 am
Add to Favorites Add to Favorites

Adam Kopel
Adam Kopel
Reps: 26
How to deal with stuttering students with diabeties
1. Every child with diabetes is different.
Each and every child with diabetes may have different symptoms of low blood sugar. Although many of the symptoms may be similar, they will not always be the same. Situations that can affect your student’s blood sugar are: insulin, food intake, exercise, illness, stress and/or any changes in routine. Soon you will get to know your own student’s unique individuality and their typical reactions to low blood sugar.

2. Don’t draw unnecessary attention to your student’s condition.
Your student with diabetes may have to eat snacks periodically in the classroom. In addition to your student’s designated snack time, remember that he or she must eat whenever they feel low. This is imperative, especially if the student is unable to have his or her blood sugar level checked first. This is not a choice for the child with diabetes, but a necessity!

3. Provide inconspicuous and gentle reminders.
Pay close attention to your student’s regular snack time. Not all children (especially the very young) can tell time, or are going to remember their snack time. If you haven’t noticed them eating, pass them a note or work out a special “password” between the two of you that reminds them of their snack time.

4. Do not put a “label” on the student with diabetes.
Never single a child with diabetes out as the “diabetic” kid. First and foremost, the child with diabetes needs and wants to feel unique and special, just like every other student in your class.

5. Do not sympathize: empathize.
A child with diabetes does not want or need your sympathy. These children need understanding, acceptance and support. Educate yourself in every way possible about diabetes. Learn how it may affect them and have compassion for how they must live their lives each and every day.

6. Always be prepared.
Always carry a quick and portable snack whenever you and your student with diabetes leave the classroom or the school grounds. This is especially important during fire drills, earthquake drills, field trips, special presentations and/or assemblies. A small can of juice together with crackers may work best.

7. Use the buddy system.
If your student with diabetes tells you he or she feels low, then give the student a quick-acting carbohydrate snack such as fruit juice, regular soda, or glucose tabs. If your student needs to see the nurse, always send a “buddy” (someone who won’t object) with them. Never leave a child alone or sent anywhere alone when experiencing low blood sugar.

8. Allow unrestricted bathroom breaks.
When given the opportunity, let the child with diabetes know that it’s okay to go to the bathroom whenever necessary and have a water bottle when blood sugar is high. If their blood sugar is running high, their body’s natural response is to eliminate the extra glucose by using the bathroom. Don’t make them feel embarrassed by having to ask you for permission.

9. Be patient.
Be patient if the student with diabetes has minor problems with organization. High and/or low blood sugar levels may make it difficult for them to concentrate at times. You may have to repeat some things, especially if they’ve been to the nurse’s office during class time.

10. Keep the lines of communications open.
Always work as a team with the student, caregivers, school nurse and other educators. If there is a special school party or occasion where “treats” are to be served, let the family know in advance, if possible. This allows the family to discuss the options with the child so that he or she can make responsible choices. Often, many treats can be worked into the child’s meal plan.

11. Knowledge is power.
Learn as much as you can about diabetes in children. Consider completing a training to enable you to perform essential key diabetes care tasks such as blood glucose monitoring and insulin and glucagon administration. Your willingness to learn about diabetes and being prepared to perform care tasks or provide supervision as necessary will ensure a safe classroom environment and enable your student to attain optimal academic performance.
Votes: +1 / -0 Vote Up This Tip Is Useful   Vote Down This Tip Is Not Useful  

Comments posted for this Tip: 2

RumuVa
RumuVa
Reps: 104
Having a student who has diabetes on a 504 plan can help the student and the teacher control the diabetes neatly and discreetly.
  Posted on: April 18, 2013 7:02 pm

eSyTyt
eSyTyt
Reps: 101
I like how you said to not single the child out and label them, because then the other kids will do the same.
  Posted on: October 16, 2015 1:15 am

Reply Add a Comment